Alert archive / Louisiana / Tornado Warnings in 2022

Tornado Warning 23, NWS Lake Charles, LA

August 22, 2022Evangeline Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Aug 22, 2022, 7:14 PM CDT for Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 7:14 PM CDT (00:14 UTC)
Expired
Aug 22, 2022, 7:45 PM CDT
In force
31 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Evangeline Parish, LA, Saint Landry Parish, LA

The radar

The Ft Polk radar (KPOE), 83 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WFUS54 KLCH 230014
TORLCH
LAC039-097-230045-
/O.NEW.KLCH.TO.W.0023.220823T0014Z-220823T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
714 PM CDT Mon Aug 22 2022

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  East central Evangeline Parish in central Louisiana...
  North central St. Landry Parish in central Louisiana...

* Until 745 PM CDT.
    
* At 714 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Chicot State Park, or near Ville Platte, moving
  east at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ville Platte around 725 PM CDT.
  Indian Lake around 735 PM CDT.
  Whiteville and Grand Prairie around 745 PM CDT.

This includes Interstate 49 between mile markers 34 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3070 9237 3082 9234 3085 9208 3059 9214
TIME...MOT...LOC 0014Z 279DEG 7KT 3075 9229 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

24
1 follow-up statement
084 
WWUS54 KLCH 230036
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
736 PM CDT Mon Aug 22 2022

LAC039-097-230046-
/O.EXP.KLCH.TO.W.0023.000000T0000Z-220823T0045Z/
Evangeline LA-St. Landry LA-
736 PM CDT Mon Aug 22 2022

...THE TORNADO WARNING FOR EAST CENTRAL EVANGELINE AND NORTH CENTRAL
ST. LANDRY PARISHES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3070 9237 3082 9234 3085 9208 3059 9214
TIME...MOT...LOC 0036Z 279DEG 7KT 3074 9224 

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Aug 22, 6:36 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 22, 6:36 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
636 PM CDT Mon Aug 22 2022

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday night)
Issued at 406 PM CDT Mon Aug 22 2022

Scattered convection continues across the region this afternoon
although activity is not nearly as robust as continues to be seen
further north in closer proximity to a disturbance centered over
northeast Texas. While there remains higher than normal
discrepancies between individual short range models, the general
consensus is for the disturbance to shift further east into
northern Louisiana overnight which will allow for continued
widespread convection across central Louisiana. Opted to maintain
scattered PoPs through the evening increasing to widespread again
after midnight. While the already marginal severe weather threat
should diminish with the loss of daytime heating, the extremely
moist airmass in place across the region will continue to allow
for torrential rainfall that could lead to localized flash
flooding. WPC has maintained it's slight risk for excessive
rainfall across central Louisiana and interior southeast Texas
with the remainder of the region in a marginal risk. Gave some
thought to the issuance of a Flash Flood Watch, but opted to hold
off for now given the higher uncertainty in the short range
guidance. That said, a watch may become necessary tonight or
tomorrow depending on how far south the bands of heavier rainfall
dig. The disturbance will continue to meander across northern
Louisiana through midweek with the likelihood of flash flooding
continuing to increase each day.

Jones

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 406 PM CDT Mon Aug 22 2022

High pressure to the north slides down into the Great Lakes region
with another boundary ahead of this next system. While down along
the gulf coast a coastal trof will extend from Brownsville Texas
northeast into southeast Texas and southern Louisiana then eastward
into north Florida. The boundary looks to sag down into the coastal
areas by Thursday evening with the moisture pooling from the I-10
corridor south into the coastal waters. The upper level trof back to
the northwest will sweep through on Friday and this will be the last
day of the storm actvty remaining above the climo averages.
Temperatures are expected to remain in the upper 80s for daytime
highs as afternoon rains and clouds will hold temperatures in check
Thursday and Friday.

The weekend holds moderating afternoon temperatures... about three
degrees below 30 yr climo which is better than the three to five
degrees above the 30 year climo. Morning temps will start out in the
low to mid 70s with mostly sunny skies through the late morning
hours. Look to see clouds developing around the noon hour with
scattered afternoon storms by 1 pm. The chance for showers and
isolated thunderstorms thru the late afternoon with most of the
precip gone around sunset for the most part. Storms will be
supported by the c-brz pushing inland... precip wtr will remain
above two inches with morning CAPE around 500 j/kg climbing to
around 2400 j/kg. Overall just the typical southeast Texas/ southern
Louisiana late summer pattern.

Early next week the atmosphere begins to dry out a bit more although
temperatures are expected to remain a bit cooler from the clouds.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Mon Aug 22 2022

A messy weather pattern is on tap through the TAF period as a
disturbance over NE TX continues to provide scattered to numerous
showers and thunderstorms to much of the Ark-La-Tex region. At
this time, convection has largely died off across the region
however, further development is expected later tonight continuing
through tomorrow. Periods of heavy rain, thunderstorms, reduced
VIS, and MVFR/IFR CIGS are all likely through this forecast period
at all terminals as this system continues to meander nearby. Have
included several tempo/prob30 groups to attempt to account for
this. Best coverage of rain will likely be further north through
tonight, however, short term guidance brings a decent amount of
convection to the I-10 corridor through the day tomorrow as well
so all terminals should expect convection through the period.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  84  73  86 /  90  90  70  90
LCH  75  84  73  85 /  60  90  70  90
LFT  76  84  75  85 /  60  90  60  90
BPT  76  87  75  87 /  50  80  70  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...17
LONG TERM....05
AVIATION...17
Hazardous weather outlook, Aug 22, 3:41 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
341 PM CDT Mon Aug 22 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-232045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
341 PM CDT Mon Aug 22 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will continue through the
afternoon and evening. One or two of these storms will have the
potential to become strong or severe with damaging winds being the
primary threat. Storms will be capable of producing frequent cloud to
ground lightning and torrential rainfall.

More widespread showers and thunderstorms are expected across
central Louisiana overnight into Tuesday morning. These storms will
be capable of producing torrential rainfall that could lead to flash
flooding. Interior southeast Texas and central Louisiana remain in a
slight risk (category 2 out of 4) for excessive rainfall leading to
flash flooding while areas closer to the coast remain in a marginal
risk (category 1 out of 4) for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread showers and thunderstorms can be expected each day.
Storms will be capable of frequent cloud to ground lightning and
gusty winds. In addition, locally heavy rainfall and high rain rates
could lead to flash flooding. There is a slight risk (category two
out of four) of excessive rainfall across interior southeast Texas
and central Louisiana Tuesday along with a marginal risk (category
one out of four) of excessive rainfall closer to the coast. The
entire region is in a slight risk for excessive rainfall (category
two out of four) Wednesday. The issuance of Flood Watches may become
necessary.

Scattered to widespread showers and thunderstorms will continue
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-232045-
Sabine Lake-Calcasieu Lake-Vermmilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
341 PM CDT Mon Aug 22 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms are expected tonight
into Tuesday. Stronger storms could produce locally higher winds and
seas, along with occasional cloud to water lightning and heavy
rainfall reducing visibility to less than one mile at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous thunderstorms are expected each day. Locally
higher winds and seas along with occasional to frequent cloud to
water lightning and heavy rainfall can be expected with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 1:29 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
129 PM CDT Mon Aug 22 2022

LAZ027-TXZ260-221900-
Vernon LA-Northern Newton TX-
129 PM CDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of west central Vernon
Parish in west central Louisiana and northern Newton Counties through
200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farrsville, or near Burkeville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville,
Mayflower, Stringtown and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3085 9358 3082 9386 3095 9386 3116 9391
      3118 9362 3117 9358 3119 9355 3123 9354
      3124 9356 3125 9354 3128 9353 3128 9346
TIME...MOT...LOC 1828Z 203DEG 23KT 3095 9376

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

K. Kuyper
Special weather statement, Aug 22, 2:15 PM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
215 PM CDT Mon Aug 22 2022

LAZ027-028-221945-
Vernon LA-Rapides LA-
215 PM CDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of west central Rapides
and northern Vernon Parishes through 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leesville, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesville, Anacoco, Slagle, Fort Polk, New Llano, Kurthwood, Hutton,
Clifton and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3123 9276 3107 9333 3126 9342 3137 9327
      3137 9303 3135 9295 3137 9295 3137 9292
      3139 9291 3139 9289 3140 9289
TIME...MOT...LOC 1914Z 233DEG 43KT 3119 9327

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25
Special weather statement, Aug 22, 2:33 PM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
233 PM CDT Mon Aug 22 2022

LAZ027-028-222000-
Vernon LA-Rapides LA-
233 PM CDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of southwestern Rapides
and southeastern Vernon Parishes through 300 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Polk, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Ridder, Rosepine, Hineston, Fort Polk, New Llano, Lacamp, Leander,
Fullerton, Sieper, Cravens and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3123 9279 3105 9270 3088 9316 3088 9332
      3108 9333
TIME...MOT...LOC 1933Z 223DEG 24KT 3100 9319

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:10 AM CDTSpecial Weather StatementLCHVernon35 min
Aug 23, 4:53 AM CDTSpecial Weather StatementLCHRapides37 min
Aug 23, 10:43 AM CDTSpecial Weather StatementLCHCalcasieu32 min
Aug 23, 10:54 AM CDTSpecial Weather StatementLCHJefferson Davis36 min
Aug 23, 11:15 AM CDTSpecial Marine WarningLCH30 min
Aug 23, 11:35 AM CDTSpecial Weather StatementLCHJefferson Davis25 min
Aug 23, 11:59 AM CDTSpecial Weather StatementLCHAllen31 min
Aug 23, 12:31 PM CDTSpecial Weather StatementLCHAcadia, Evangeline, Lafayette, Saint Landry29 min
Aug 23, 12:42 PM CDTSpecial Weather StatementLCHEvangeline33 min
Aug 23, 1:07 PM CDTSpecial Weather StatementLCHLaSalle23 min
Aug 23, 1:30 PM CDTSpecial Weather StatementLCHAvoyelles30 min
Aug 23, 1:31 PM CDTSpecial Weather StatementLCHAvoyelles29 min
Aug 23, 1:37 PM CDTSpecial Weather StatementLCHLafayette23 min
Aug 23, 1:59 PM CDTSpecial Weather StatementLCHCalcasieu31 min
Aug 23, 2:22 PM CDTSpecial Weather StatementLCHAllen23 min

Nearby

Tornado Warnings in Louisiana, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.